Montana, 2011

High Wind in Montana, January 12, 2011

January 12, 2011 · NWS TFX · 1 event in 1 county or zone

A strong westerly flow aloft produced high winds along the Northern Rocky Mountain Front. Wind gusts to 62 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft produced high winds along the Northern Rocky Mountain Front. Wind gusts to 62 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 12, 10:30 AM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jan 12, 10:30 AM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 AM MST WED JAN 12 2011

.UPDATED FOR AVIATION...

TODAY...AN UPPER LEVEL SHORTWAVE MOVING THROUGH THE FLOW ALOFT WILL
CROSS THE PACIFIC NORTHWEST TODAY AND APPROACH THE ROCKIES. MOISTURE
OVER THE ROCKIES WILL SPREAD EAST AS THIS WAVE APPROACHES. THIS WILL
INCREASE THE MOISTURE OVER THE ROCKIES AND THE CURRENT WINTER STORM
WARNING FOR THAT AREA WILL BE CONTINUED. WILL RAISE A FEW TEMPS
ACROSS THE PLAINS THAT HAVE BEEN QUICK TO RISE. ZELZER

&&

.AVIATION...
UPDATED 1730Z.
MOIST WEST TO NORTHWEST FLOW ALOFT WILL CONTINUE TO BRING MID AND
HIGH CLOUDS ACROSS THE AREA. SCATTERED LIGHT SNOW WILL DEVELOP AFTER
18Z WITH HEAVIEST SNOWS AND GUSTY WINDS OCCURRING ALONG THE ROCKY
MOUNTAIN FRONT AND OVER THE HIGHER TERRAIN OF SOUTHERN LEWIS AND
CLARK COUNTY. SURFACE WINDS OVER THE PLAINS WILL ALSO BECOME GUSTY
THIS AFTERNOON. VFR CONDITIONS PREVAIL WITH INCREASING AREAS OF MVFR
DUE TO LOW CEILINGS AND SNOW AFTER 20Z. MOUNTAINS WILL BE OBSCURED
THROUGH THE PERIOD. WILLIAMSON DC

&&

.HYDROLOGY...
FLOODING HAS OCCURRED ALONG THE MADISON RIVER NEAR ENNIS IN
MADISON COUNTY AND HAS AFFECTED PARTS OF HIGHWAY 287. THE RIVER
IS EXPECTED TO REMAIN ABOVE BANK-FULL AND THUS THE FLOOD WARNING
WILL CONTINUE UNTIL FURTHER NOTICE. THE NATIONAL WEATHER SERVICE
AND LOCAL OFFICIALS WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION.

&&

.PREV DISCUSSION...
/ISSUED 440 AM MST WED JAN 12 2011/
TODAY THROUGH FRIDAY...MOISTURE CONTINUES TO GRADUALLY INCREASE
OVER THE ROCKY MOUNTAIN FRONT WITH SIGNIFICANT SNOWFALL ABOVE
5000 FEET DEVELOPING LATER THIS MORNING. AS A RESULT...A WINTER
STORM WARNING FOR ELEVATIONS ABOVE 5000 FEET ALONG THE ROCKY
MOUNTAIN FRONT AND CENTRAL LEWIS AND CLARK COUNTY REMAINS IN
EFFECT. DOWN-SLOPING WINDS OVER THE PLAINS SHOULD LIMIT SNOWFALL
AMOUNTS SO NO OTHER WINTER WEATHER HIGHLIGHTS HAVE BEEN ISSUED.
EVEN WITHOUT HIGHLIGHTS...EXPECT OFF AND ON SNOWFALL TO OCCUR
ACROSS THE PLAINS AS WELL AS THE MOUNTAINS OF SOUTHWEST MONTANA
THROUGH FRIDAY. A WARMER PACIFIC AIRMASS CONTINUES TO MAKE ITS WAY
TOWARDS THE REGION AND BUT THERE REMAINS SOME UNCERTAINTY AS TO
THE TRACK OF THIS BOUNDARY AS IT MOVES INTO CENTRAL MONTANA.
COLDER TEMPERATURES NORTH AND EAST OF THE BOUNDARY WILL ALLOW FOR
PRIMARILY SNOW IN THE NORTHEAST PORTION OF THE CWA. A MIX OF RAIN
AND SNOW IS EXPECTED ALONG THE BOUNDARY. A PERIOD OF FREEZING
RAIN OR SLEET LATE WEDNESDAY NIGHT INTO THURSDAY MORNING IS ALSO
POSSIBLE AS WARM AIR ALOFT MOVES IN OVER A COLDER SURFACE AIRMASS.
OVER THE PERIOD EXPECT TEMPERATURES TO RISE SIGNIFICANTLY AS HIGHS
WILL BE IN THE UPPER 20S TO LOW 30S AND MOST LOWS WILL ONLY DROP
INTO THE MID TO UPPER 20S.

FRIDAY NIGHT THROUGH WEDNESDAY...MEDIUM RANGE MODELS CONTINUING TO
SHOW SOME CONSISTENCY THOUGH DETAILS REGARDING PLACEMENT OF COLD
INTRUSIONS AND SNOW BANDS REMAIN DIFFICULT. GENERALLY THE PATTERN
WILL BE ONE WITH MOIST NORTHWEST FLOW ALOFT PERSISTING OVER THE
AREA AND SHORT WAVE ENERGY MOVING THROUGH FROM TIME TO TIME. SNOW
THAT DEVELOPS OVER THE AREA FRIDAY NIGHT MOVES EAST ON SATURDAY
LEAVING BEHIND SCATTERED SNOW SHOWERS AND COOL TEMPERATURES ACROSS
THE NORTH. SHORT WAVE ENERGY MOVING INTO WESTERN MONTANA SUNDAY
WILL BRING ANOTHER ROUND OF SNOW TO THE ROCKY MOUNTAIN FRONT AND
ADJACENT PLAINS TO THE EAST. SCATTERED SNOW REMAINS A POSSIBILITY
MONDAY AS COLD AIR REMAINS OVER PORTIONS OF CENTRAL AND NORTHEAST
MONTANA. ANOTHER SHORT WAVE APPROACHES WESTERN MONTANA TUESDAY AND
BRINGS INCREASING CHANCES OF SNOW TO THE ROCKIES BEFORE SPREADING
EAST DURING THE DAY. SCATTERED LIGHT SNOW WILL CONTINUE WEDNESDAY.
TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES WITH ONLY
PORTIONS OF SOUTHWEST MONTANA HAVING ANY HOPE OF SEEING SOME
AFTERNOON HIGHS ABOVE FREEZING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  30  21  35  30 /  30  30  40  50
CTB  25  14  26  20 /  30  30  50  50
HLN  28  22  31  22 /  50  40  60  50
BZN  27  19  30  20 /  40  40  60  50
WEY  19  14  27  19 /  60  80  90  80
DLN  26  22  33  24 /  60  50  60  50
HVR  14   4  17  14 /  30  30  40  60
LWT  26  18  33  26 /  20  30  60  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR ELEVATIONS ABOVE
5000 FEET FOR CENTRAL AND SOUTHERN LEWIS AND CLARK...NORTHERN
ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 12, 4:11 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
411 AM MST WED JAN 12 2011

MTZ009-014-048-131115-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
411 AM MST WED JAN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING WILL BE IN EFFECT AT 8AM MST THIS MORNING
FOR ELEVATIONS ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING WILL BE IN EFFECT UNTIL 5AM MST FRIDAY FOR
ELEVATIONS ABOVE 5000 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ015-131115-
MADISON-
411 AM MST WED JAN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING FOR THE MADISON RIVER NEAR ENNIS WILL REMAIN IN
EFFECT UNTIL FURTHER NOTICE.

OFF AND ON SNOWFALL WILL DEVELOP TODAY. DRIVING CONDITIONS MAY BE
IMPACTED AT TIMES IN HEAVIER SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WARNING FOR THE MADISON RIVER NEAR ENNIS WILL REMAIN IN
EFFECT UNTIL FURTHER NOTICE.

OFF AND ON SNOWFALL WILL LAST INTO FRIDAY. DRIVING CONDITIONS MAY
BE IMPACTED AT TIMES IN HEAVIER SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-044-045-047-131115-
HILL-CHOUTEAU-TOOLE-LIBERTY-BLAINE-
411 AM MST WED JAN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING.

OFF AND ON SNOWFALL WILL DEVELOP TODAY. DRIVING CONDITIONS MAY BE
IMPACTED AT TIMES IN HEAVIER SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OFF AND ON SNOWFALL WILL LAST INTO FRIDAY. DRIVING CONDITIONS MAY
BE IMPACTED AT TIMES IN HEAVIER SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010-012-046-049>055-131115-
BEAVERHEAD-EASTERN GLACIER-CASCADE-EASTERN PONDERA-EASTERN TETON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
411 AM MST WED JAN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

OFF AND ON SNOWFALL WILL DEVELOP TODAY. DRIVING CONDITIONS MAY BE
IMPACTED AT TIMES IN HEAVIER SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OFF AND ON SNOWFALL WILL LAST INTO FRIDAY. DRIVING CONDITIONS MAY
BE IMPACTED AT TIMES IN HEAVIER SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
January 12, 2:21 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

A wind gust to 62 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273632.